Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS Twin Cities, MN

June 9, 1999Chippewa County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 9, 1999, 5:17 PM CDT for Chippewa County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1999, 5:17 PM CDT (22:17 UTC)
Expired
Jun 9, 1999, 6:00 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 092220
SVRMSP
MNC023-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 600 PM CDT

* AT 517 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF MAYNARD...
  OR ABOUT 9 MILES EAST OF MONTEVIDEO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MAYNARD
  CLARA CITY

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:37 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:37 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT TUE JUN 8 1999

THUNDERSTORMS HAVE DEVELOPED ACRS SRN MN THIS AFTN IN AREA TYPIFIED
BY MOISTURE CONVERGENCE AND HIGH INSTABILITY. THESE WILL CONTINUE
INTO THE EVENING HOURS...WHILE ALSO FIRING FARTHER WEST ALONG A SLOW
MOVING COLD FRONT IN ERN SD. IN ADDITION...STORMS SHOULD SPREAD EAST
DURING THE EVENING.

ETA/NGM SHOW ONLY WEAK SUPPORT FOR DIURNAL THUNDERSTORMS...AND THEN
MAINLY IN THE EVENING. AM NOT SURE HOW MUCH THESE WILL HOLD ON...BUT
GENERALLY EXPECT A DECREASING TREND AS BOUNDARY LAYER STABILIZES.

NGM WAS THE PREFERED MODEL THIS AFTN...BUT ALL OF THE MODELS CAME
INTO AGREEMENT WITH THIS RUN. SHORTWAVE CURRENTLY IN ERN MT WILL
EJECT NE NEXT 24 HRS...WITH SUBSIDENCE BEING INDUCED IN ITS WAKE.
THIS RESULTS IN STRENGTHENING OF THE HIGH OVR THE DAKOTAS...AS COLD
FRONT SETTLES INTO NRN IA AND STALLS. RESULT IS ADVECTION OF DRIER
AIRMASS IN FROM THE NORTH.

IN THE LATER PERIODS...MODELS DEVELOP A WEAK LOW TO THE SOUTHWEST
ALONG THE STALLED FRONT. THIS COULD SPELL SOME CONVECTION LATE IN
THE FCST AS LOW LEVEL THETA-E ADVECTION INCREASES THURSDAY NIGHT AGAIN.

.MSP...NONE.
DAVIS

In the hours before

Special weather statement, Jun 9, 12:08 PM CDT, 5 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED JUN 9 1999

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALL OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN. THE SLIGHT RISK AREA INCLUDES THE TWIN CITIES
METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO...REDWOOD FALLS...
ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A
SLOW MOVING COLD FRONT IN EASTERN SOUTH DAKOTA. THESE STORMS WILL
DEVELOP IN A HIGHLY UNSTABLE AIRMASS...AND COULD REACH SEVERE
LIMITS RAPIDLY. THE PRIMARY THREAT WITH THE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS. IN ADDITION...MANY LOCATIONS HAVE ALREADY
EXPERIENCED HEAVY RAINS IN THE PAST FEW DAYS...SO LOCAL FLOODING
WILL BE POSSIBLE WITH THE SLOW MOVING STORMS.

TH6E SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST TO NORTHEAST ONCE
THEY DEVELOP...AND SPREAD ACROSS MOST OF THE SEVERE WEATHER OUTLOOK
AREA BY LATE EVENING.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:34 PM CDTSevere Thunderstorm WarningMPXYellow Medicine56 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope48 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXSwift48 min
Jun 9, 12:32 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine43 min
Jun 9, 12:53 AM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jun 9, 1:16 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope59 min
Jun 9, 1:30 AM CDTSevere Thunderstorm WarningMPXLac qui Parle45 min
Jun 9, 2:51 AM CDTSevere Thunderstorm WarningMPXChippewa54 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningMPXPope, Swift37 min
Jun 9, 3:26 AM CDTSevere Thunderstorm WarningMPXKandiyohi49 min
Jun 9, 3:55 AM CDTSevere Thunderstorm WarningMPXStearns65 min
Jun 9, 1:29 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan61 min
Jun 9, 2:23 PM CDTSevere Thunderstorm WarningMPXMartin52 min
Jun 9, 3:09 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood51 min
Jun 9, 3:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker49 min
Jun 9, 3:22 PM CDTSevere Thunderstorm WarningMPXBlue Earth53 min
Jun 9, 3:27 PM CDTSevere Thunderstorm WarningMPXStearns48 min
Jun 9, 4:18 PM CDTSevere Thunderstorm WarningMPXTodd42 min
Jun 9, 5:07 PM CDTSevere Thunderstorm WarningMPXWright38 min
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningMPXSherburne43 min
Jun 9, 5:35 PM CDTSevere Thunderstorm WarningMPXHennepin40 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.